Arizona, 2008Flash Flood in Arizona, August 31, 2008
August 31, 2008 · NWS TWC · 1 event in 1 county or zone
Very heavy rainfall occurred throughout much of the Tucson Metro area with some areas receiving in excess of 2 inches of rain. This produced flash flooding and led to a swift water rescue.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very heavy rainfall occurred throughout much of the Tucson Metro area with some areas receiving in excess of 2 inches of rain. This produced flash flooding and led to a swift water rescue.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 31, 2:15 PM MST, 5 hours 45 minutes earlier.
Area forecast discussion, Aug 31, 2:15 PM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST SUN AUG 31 2008
.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE IN
SOUTHEAST ARIZONA THROUGH TONIGHT AS A TROUGH OF LOW PRESSURE
APPROACHES FROM THE NORTHWEST. BEHIND THIS TROUGH...MUCH DRIER
NORTHWEST FLOW WILL PUSH MOST OF THE MONSOON MOISTURE OUT OF
SOUTHEAST ARIZONA BEGINNING MONDAY. DRY WEATHER AND HOTTER
TEMPERATURES ARE EXPECTED BEGINNING TUESDAY AND CONTINUING THROUGH
NEXT WEEKEND.
&&
.DISCUSSION...THE LAST DECENT CHANCE OF RAIN FOR SOUTHEAST ARIZONA
FOR AWHILE COMES TONIGHT...AS AN APPROACHING TROUGH INTERACTS WITH A
MOIST ATMOSPHERE OVER THE REGION. SCATTERED CONVECTION ALREADY
DEVELOPING THIS AFTERNOON...PRIMARILY OVER COCHISE COUNTY.
ELSEWHERE...CONVECTION HAS STRUGGLED TO MAINTAIN ITSELF...BUT WITH
SOME HEALTHY TOWERING CUMULUS OUT THE WINDOW HERE IN TUCSON WE WILL
KEEP POPS FOR THIS EVENING WHERE THEY ARE FOR NOW. SHOWERS AND
THUNDERSTORMS WILL BE EFFICIENT RAINFALL PRODUCERS WITH LOCALLY
HEAVY AMOUNTS...BUT THE RELATIVELY RAPID MOVEMENT TO THE NORTHEAST
SHOULD PRECLUDE THE NEED FOR A FLASH FLOOD WATCH. ISOLATED STRONG
WINDS AND SMALL HAIL STILL POSSIBLE WITH SOME STORMS THROUGH TONIGHT
AS VORT MAX APPROACHES FROM SOUTHWEST ARIZONA THIS EVENING.
DRIER AIR BEGINS INVADING SOUTHEAST ARIZONA ON MONDAY...BUT WE WILL
LIKELY STILL HANG ONTO ENOUGH TO JUSTIFY LOW POPS NEAR THE NEW
MEXICO AND INTERNATIONAL BORDERS. THEREAFTER...DRY AIR WILL CONTINUE
TO WIN OUT...WITH POPS REDUCED TO NEAR ZERO BY MIDWEEK AND THROUGH
NEXT WEEKEND. OF COURSE...AS THE MOISTURE LEAVES IT WILL NOT TAKE
LONG FOR TEMPERATURES TO BOUNCE BACK TO NEAR CLIMO AND ABOVE...WITH
UPPER 90S EXPECTED IN THE LOWER DESERTS BY THE END OF NEXT WEEK.
&&
.AVIATION...SCATTERED THUNDERSTORMS EXPECTED THROUGH TONIGHT.
VISIBILITY OCCASIONALLY REDUCED TO IFR IN HEAVY RAINFALL...AND A FEW
STORMS MAY BE STRONG WITH OUTFLOW WINDS TO 40 KTS. THUNDERSTORM
CHANCES DECREASE SHARPLY MONDAY. LIGHT DIURNALLY DRIVEN WINDS ON
MONDAY AT 5-15 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
TURNER
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 31, 10:41 AM MST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1041 AM MST SUN AUG 31 2008
AZZ019-029>035-010600-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1041 AM MST SUN AUG 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THE AIRMASS ACROSS SOUTHEAST ARIZONA REMAINED VERY MOIST THIS
MORNING. THIS MOISTURE COUPLED WITH A DISTURBANCE MOVING THROUGH
FROM MEXICO WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TODAY. THE THREAT OF HEAVY DOWNPOURS AND FLASH
FLOODING WILL BE HIGH TODAY AND OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A MUCH DRIER AIRMASS WILL SPREAD WEST TO EAST ACROSS THE REGION
STARTING MONDAY...LIMITING THE THREAT FOR SHOWERS AND THUNDERSTORMS
TO MAINLY THE MOUNTAINS AND AREAS EAST AND SOUTH OF TUCSON. BY
THURSDAY INTO THE WEEKEND...DRY AND WARMER WEATHER WILL PREVAIL
ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Flash Flood, Pima
- When
- August 31, 8:00 PM MST to 9:30 PM MST
- Where
- Pima County, 4.94 mi S of Pantano to 4.91 mi ENE of San Xavier
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 31.929, -110.588
A swift water rescue occurred along Highland ave. at Arroyo Chico. Numerous streets in the city of Tucson were also impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, August 31, 20083 deaths · 1 injured · 2 events
- Rip Currents in North Carolina, August 31, 20081 death · 2 events
- Damaging Wind and Lightning Strike in Georgia, August 31, 2008$57,000 · 2 events
- Strong Wind in California, August 31, 20081 injured · $15,000 · 1 event
- Lightning Strike in Colorado, August 31, 2008$20,000 · 1 event
- Tropical Storm in Alabama, August 31, 20084 events
- Hail in Montana, August 31, 20080.88 in hail · 3 events
- High Wind in Nevada, August 31, 200856 kt wind · 2 events
- Hail in Idaho, August 31, 20080.75 in hail · 2 events
- Tornado in Florida, August 31, 2008EF0 · 1 event
- High Wind in Colorado, August 31, 200850 kt wind · 1 event
- Flash Flood in New Mexico, August 31, 2008$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122492.